Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 30, 2018, 4:40 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2018, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 30, 2018, 6:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bell County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
585 WGUS53 KJKL 302040 FFWJKL KYC013-235-302245- /O.NEW.KJKL.FF.W.0033.180830T2040Z-180830T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 440 PM EDT THU AUG 30 2018 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Southwestern Bell County in southeastern Kentucky... Southeastern Whitley County in south central Kentucky... * Until 645 PM EDT. * At 438 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar indicates 1 to 2 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Fonde, Pearl, Pruden, Frakes, Wilkerson and Lot. Additional rainfall amounts of 1 inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3659 8409 3665 8408 3670 8391 3659 8384 $$ SBH
2 follow-up statements
997 WGUS73 KJKL 302137 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 537 PM EDT THU AUG 30 2018 KYC013-235-302245- /O.CON.KJKL.FF.W.0033.000000T0000Z-180830T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bell KY-Whitley KY- 537 PM EDT THU AUG 30 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SOUTHWESTERN BELL AND SOUTHEASTERN WHITLEY COUNTIES... At 532 PM EDT, Doppler radar indicated rain was diminishing across the warned area. Radar indicates up to 2.5 inches of rain had already fallen in parts of the warned area. Even though the rain is ending flash flooding is still expected. Some locations that will experience flooding include... Fonde, Pearl, Pruden, Frakes, Wilkerson and Lot. Little additional rainfall is expected in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3659 8409 3665 8408 3670 8391 3659 8384 $$ SBH
087 WGUS73 KJKL 302237 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 637 PM EDT THU AUG 30 2018 KYC013-235-302245- /O.EXP.KJKL.FF.W.0033.000000T0000Z-180830T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bell KY-Whitley KY- 637 PM EDT THU AUG 30 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BELL AND SOUTHEASTERN WHITLEY COUNTIES WILL EXPIRE AT 645 PM EDT... The heavy rain has ended. Flooding has not been reported in either Bell County or Whitley County. Flooding is no longer expected to pose a threat. LAT...LON 3659 8409 3665 8408 3670 8391 3659 8384 $$ SBH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:59 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 30, 3:59 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 359 PM EDT Thu Aug 30 2018 .SHORT TERM...(This evening through Friday night) Issued at 359 PM EDT THU AUG 30 2018 As of mid afternoon, an upper level ridge was centered east of the Carolinas and the mid Atlantic states with another upper level ridge centered over the southern Rockies. The flow across the Conus is rather zonal though a weak shortwave trough is moving through the lower OH Valley region. Additional weaker shortwaves were moving across the Plains and MO Valley region. At the surface, a cold front is sagging southeast across the region and per vad wind profile has slipped south of JKL. The boundary extends from near Inez and Prestonsburg to near Hazard to Somerset. Convection is ongoing ahead of the boundary at this time. The weak shortwave currently moving through the lower OH Valley region will depart to the east northeast this evening. Meanwhile the cold front is expected to stall over the southeast part of the area and then begin to return north as a warm front late. With the shortwave departing early this evening and loss of daytime heating, convection over the southern and southeast part of the evening should wane by around sunset. Some clearing is expected overnight. This should set the stage for fog and some of it could become dense in locations that picked up heavier rain earlier today. At this time have patchy fog in general across much of the region tonight with areas of fog in the valleys. This scenario will continue to be monitored. The warm front should continue lifting north toward the OH River on Friday and in the warm sector, some isolated to scattered coverage of showers and thunderstorms is expected with daytime heating. Moisture and instability should be greatest in the south where the highest pops were carried. Temperatures should again be seasonably warm in the mid 80s on average. Convection should wane on Friday evening with surface high pressure southeast of the area setting the stage for mainly valley fog. Conditions will also be on the muggy side with overnight lows in the upper 60s. .LONG TERM...(Saturday through Thursday) Issued at 253 PM EDT THU AUG 30 2018 The extended period is looking drier as the newest model continues to suggest. It appears that mainly diurnally driven showers and storms will be possible across eastern Kentucky this weekend and off and on during the upcoming work week. Rain chances will be best during the afternoon hours. A ridge of high pressure is forecast to build across the region to start the new work week, and should keep the weather mostly dry across the area. We may see a few showers and storms each afternoon, as diurnal heating peaks and a bit of moist air off the Gulf of Mexico filters into the region on the southerly and southwesterly flow. Temperatures should generally be above normal with light and variable winds. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 210 PM EDT THU AUG 30 2018 A cold front continues to sag south into the region. Some convection developed around or just prior to noon along and in advance of it and recent trends and model guidance suggest most of the activity will be across the southeast part of the area. Convection should diminish in most locations by around 22Z. Much of the activity should be south of the TAF sites. Thunder may affect LOZ and SJS early in the period and some VCTS was carried at both sties. Otherwise, VFR should prevail in most locations through 5Z. From around 6Z through 13Z, fog and or stratus may develop. Guidance has been trending more in this direction with all TAF sties being affected. IFR to MVFR vis is anticipated at times during that period and some locations may briefly near or fall below airport mins around 11Z. VFR should return once the fog and or low stratus dissipates during the last 6 hours of the period. Winds will average less than 5 kts outside of any thunderstorms through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...AR AVIATION...JP
Hazardous weather outlook, Aug 30, 3:38 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 338 PM EDT Thu Aug 30 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 338 PM EDT Thu Aug 30 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Evening and Tonight. Thunderstorms are possible this evening. Locally heavy rainfall will be possible, especially along and south of the Hal Rogers Parkway and Highway 80 corridors. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times from Friday through Tuesday, mainly during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
In the hours before
Special weather statement, Aug 30, 1:05 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
105 PM EDT THU AUG 30 2018
KYZ118-301730-
Letcher-
105 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LETCHER COUNTY...
At 104 PM EDT, a strong thunderstorm was located over Oven Fork, or
near Whitesburg, moving east at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Whitesburg, Dongola, Oscaloosa, Lewis Creek, Kings Creek, Oven Fork,
Ice, Eolia, Partridge, Day, Maggard and Trailer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3698 8288 3702 8294 3701 8295 3712 8289
3711 8272 3708 8272 3707 8273 3705 8272
3701 8278 3701 8283 3700 8283 3698 8286
TIME...MOT...LOC 1704Z 285DEG 11KT 3703 8284
JPSpecial weather statement, Aug 30, 4:21 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT THU AUG 30 2018
KYZ085-087-302045-
Whitley-Bell-
421 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL AND
SOUTHEASTERN WHITLEY COUNTIES...
At 420 PM EDT, a strong thunderstorm was located over Pruden, or 11
miles west of Middlesboro, moving south at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fonde, Pearl, Pruden, Frakes and Wilkerson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8401 3662 8407 3670 8391 3663 8383
3660 8384 3659 8386
TIME...MOT...LOC 2020Z 353DEG 7KT 3660 8393
SBHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:05 PM EDT | Special Weather Statement | JKL | Letcher | 25 min |
| Aug 30, 4:21 PM EDT | Special Weather Statement | JKL | Whitley | 24 min |
| Aug 30, 5:23 PM EDT | Areal Flood Advisory | JKL | Knox, McCreary, Pulaski, Wayne, Whitley | 112 min |
| Aug 30, 6:52 PM EDT | Areal Flood Advisory | JKL | Pulaski | 53 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.